Consultant ophthalmologist Miss Elizabeth Hawkes explores the causes and treatment approaches for immediate dermal filler-related blindness
With the high demand for non-surgical rejuvenation treatments, including dermal filler, it is expected that complications will occur. Whilst rare, the most devastating is dermal filler-associated visual loss. This article describes the anatomical principles and mechanisms of this serious complication, highlighting the need for all aesthetic practitioners to understand them clearly, as well as the necessary immediate management steps should visual loss present.
Dermal filler complications can be classified into ischaemic and non-ischaemic categories.1 Non-ischaemic complications include infection/biofilm, nodules and granuloma formation, Tyndall effect and prolonged oedema. Ischaemic complications are more concerning, and these include skin ischaemia, skin necrosis and visual loss.1 Hyaluronic acid (HA) has overtaken autologous fat as the leading cause of visual complications following filler procedures.2 A recent comprehensive global literature review identified 53 cases of HA filler-related visual loss between 2000-2018.3 This is likely to be underestimated due to the lack of rigorous complication reporting.
Visual loss can occur from a facial dermal filler injection in almost every anatomical region, but the theme of visual loss, despite the location of the injection, is occlusion of the central retinal artery.4
The central retinal artery is the first branch of the ophthalmic artery (Figure 1), a branch of the internal carotid artery (the main blood supply to the brain). It is of crucial importance in providing oxygen and nutrients to the eye, allowing functional vision. Occlusion, therefore, of this artery results in sudden loss of vision and is classified as an ophthalmic emergency.5
Rapid treatment may prevent visual loss,6 although often this can be futile, and there is no clear consensus on its management. Hayreh et al. used a primate model of central retinal artery occlusion to show that the retina may recover within 97 minutes of retinal artery occlusion.7 Although human studies are lacking, this evidence has demonstrated the urgency of management in this scenario.
It is not possible to directly inject the central retinal artery with dermal fillers due to its deep location relative to the skin. However, there is a linked arterial network that includes branches from the ophthalmic artery to many areas of the face such as the supraorbital, supratrochlear, angular, and dorsal nasal arteries.5 Therefore, filler injected on the face distant to the eye can cause visual loss. In addition, the facial artery (a branch of the external carotid artery), supplies blood to the face. This artery has several vascular anastomoses providing connections between it and the blood supply to the eye.5
The mechanism of filler-associated visual loss is multifaceted due to the complexity of the facial anatomy. The main hypothesis is that direct arterial embolisation can occur and subsequent retrograde flow to the ophthalmic arterial circulation results in visual loss.8 Beleznay et al. postulated that when filler is injected into a vessel, it can travel in a retrograde manner against the arterial flow.2,8
The authors measured the vessel volume of the supratrochlear artery on cadaver heads from the glabellar region to the orbital apex to be 0.085ml, highlighting that injectors should be aware that a bolus of this critical volume may lead to a significant adverse outcome.2
Although it can occur at any facial injection point, the high-risk areas for dermal filler-associated visual loss are the nasal, glabella, nasolabial and forehead/temple regions.9 Most recent publications have confirmed that the nasal region is the most common area for filler-associated visual loss.3,9,10 This is due to the location of the dorsal nasal artery, which is a branch of the ophthalmic artery.5
The immediate clinical sign of central retinal artery occlusion is sudden reduced vision.11,12 In addition, patients may also describe eye pain, headache, ophthalmoplegia and ptosis, depending on which other vessels are involved.11,12 Due to this myriad of symptoms, clinicians must be vigilant and aware of any symptoms reported by the patient in the immediate period post-procedure and all aesthetic practitioners should consent for the risk of blindness and discuss with patients prior to treatment.
There have been recommendations from US surgeons for a‘blindness toolkit’ to be readily available in clinics administering fillers.13 This blindness toolkit would include the protocol and treatment for immediate management before referral to a specialist eye centre.
There are a series of protocol and treatment guidelines published by the Aesthetic Interventional Induced Visual Loss (AIIVL) consensus group, which is essential information for all aesthetic practitioners.14
The first step for management is a correct and rapid diagnosis following a quick examination, but treatment must be instituted with minimal delay. The examination should include an estimate of the visual acuity in each eye, eye movements, and pupillary responses. Once the diagnosis is suspected, it is essential to liaise with an ophthalmologist and local emergency eye care service immediately. It is advised that the injector provides a vial of hyaluronidase to the patient to pass on to the ophthalmologist.8
This avoids unnecessary delays and gives the patient the greatest chance for visual recovery. The practitioner should provide a detailed handover to the hospital specialist as part of good medical practice.8 AIIVL mentions that some patients who present at emergency facilities are not met by specialists who are up-to-date with recent specific guidelines, so it is also recommended that practitioners give the patient a printed set of guidelines to take to A&E with them so that they can choose to consider these in their treatment approach.14
The fundamental principle of management is to dissolve or dislodge the clot to the peripheral retina by delivering hyaluronidase to the arterial circulation. There is a lack of robust evidence for the definitive management and unfortunately many patients will not regain vision.8 Following immediate visual loss, AIIVL recommends the following path:14
Action by injecting practitioner:
Action by ophthalmologist:
A high dose of hyaluronidase (1500 IU) should be injected at the dermal filler entry point and along the arterial path as per any fillerrelated ischaemic complication.8 This can either be performed by the treating practitioner, as long as it does not delay referral to a specialist, or the ophthalmologist in A&E.
Various methods of hyaluronidase administration direct to the central retinal artery have been studied and are beyond the scope of this article, but unfortunately the visual outcomes remain poor and the mode of delivery is controversial and carries further potential complications.8 Potential delivery options for hyaluronidase include retrobulbar, direct arterial and sub-tenon injection.8 There have also been reported cases of visual recovery with injection of hyaluronidase to the supratrochlear notch.15 The AVIIL consensus group advises inferotemporal peribulbar injection of hyaluronidase to target the central retinal artery.14
Although hyaluronidase is permeable to vessel walls it appears unable to diffuse across the optic nerve sheath where the central retinal artery lies.16 One paper by Adulkar et al. has therefore questioned the value of retrobulbar treatment of HA filler embolism.17
Although it can occur at any facial injection point, the high-risk areas for dermal filler-associated visual loss are the nasal, glabella, nasolabial and forehead/temple regions
The AIIVL group advises that the follow-up of the patient should be combined between the injecting practitioner and ophthalmologist. In line with Good Medical Practice guidelines, the injector has a duty of candour to the patient to be honest about the event. The incident must be reported to the Medicines and Healthcare products Regulatory Agency (MHRA) via the Yellow Card reporting scheme18 and the appropriate medical indemnity provider should be informed.
Documentation with photographs is essential and should include all correspondence between the patient, injecting practitioner and specialist, although note that photos in the emergency setting should not be a priority.
The prompt diagnosis and recognition of dermal filler-related central retinal artery occlusion is critical for all aesthetic practitioners. Patients should be consented for this complication prior to any facial filler injection. Due to the poor visual prognosis, injectors should have a good understanding of facial anatomy and practice safe aesthetic medicine to reduce the likelihood of this life changing complication.
Upgrade to become a Full Member to read all of this article.